Medical questions & health advice by board certified doctors
"Why does hair loss occur with chemotherapy?"
I am 38 and underwent chemotherapy. Now I'm as bald as my dad. Why does this happen?
I am sorry to hear that you had to get chemotherapy. Without being able to take a thorough history and find out exactly what kind of chemotherapy you received, the dose, duration, for what reason, etc, there is no way that I can tell you for sure exactly what happened in your particular case. However what I can do is give you some general information about how chemotherapy (in general) works, and why there are so many different side effects. Simplistically, "chemotherapy" is a term that literally means treating an ailment with chemicals. What most people think of when it comes to chemotherapy is the use of antineoplastic (anti-cancer) chemicals used in a toxic regimen by themselves or in combination. The exact mechanism of action for chemotherapeutic agents is widely diverse and well beyond the scope of this forum. However in general chemotherapeutic agents either prevent cell division and multiplication, or promote cell death. While there have been significant advances in the development of chemotherapeutic agents, none of them are perfect. And they typically target cells during the division phase (mitotic) of their cell cycle. Unfortunately few chemotherapeutic agents can distinguish between perfectly between self and cancer. And the cells with the most turnover are targeted (because usually cancer cells multiply rapidly). As you can probably guess, hair follicles are locations of significant cell turnover, and are relatively chemosensitive, which results in hair loss (which may be temporary). I would definitely recommend following up with your oncologist for specific questions about your personal situation. I hope this helps.
Need more info?See an ear nose-throat-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.